MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TANDEM UNI CONV TRL +8MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. TANDEM UNI CONV TRL +8MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 71367908
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/03/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, during a thr surgery, the inside snap ring of a tandem uni conv trl +8mm was broken and would not stay on the trial neck.Incident occurred outside the patient.Surgery was resumed, with a delay of less than or equal to 30 minutes, with the same device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
H3, h6: the device was returned for evaluation.A visual inspection of the returned device confirms the inner ring is broken.A visual also confirms multiple scratches, burrs and deep gouges in the device.The device shows extreme signs of wear/usage.The contribution of the device to the reported event could not be corroborated.A review of complaint history revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.Assessment of historical escalated cases concluded that there are no prior actions related to this product and failure mode.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.The device is a reusable instrument that can be exposed to numerous surgeries and cleaning cycles.As plastics are vulnerable and crack may have initiated during use and possible causes could be due to the heating and cooling associated with autoclaving or prolonged use.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.
 
Additional Manufacturer Narrative
G4, h1, h2: further review of this case indicates this is a duplicate report.The event in this report has been already reported under complaint number (b)(4) with fda reference no.1020279-2021-08281.All further communication for this event will be managed in case mentioned above, including the results of our investigation.We respectfully request fda to close this case as a duplicate and refer to the referenced case above.

Brand Name
TANDEM UNI CONV TRL +8MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin
austin, TX 78735
5123913905
MDR Report Key13101658
Report Number1020279-2021-08927
Device Sequence Number19756376
Product Code LXH
UDI-Device Identifier03596010481764
UDI-Public03596010481764
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71367908
Device Catalogue Number71367908
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/15/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/10/2021
Supplement Date Received by Manufacturer01/30/2021
12/29/2021
Initial Report FDA Received Date12/28/2021
Supplement Report FDA Received Date01/03/2022
01/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown